A Case of Elephantiasis Nostras Verrucosa Treated by Acitretin
March 2012 | Volume 11 | Issue 3 | Case Report | 402 | Copyright © 2012
Elephantiasis nostras verrucosa is a rare disorder characterized by dermal fibrosis, hyperkeratotic, verrucous, and papillomatous le- sions that result from both chronic filarial and nonfilarial lymphedema. Various treatment options have been reported for this disease. We present a 64-year-old man with erythrodermic psoriasis and elephantiasis nostras verrucosa in whom the lesions were resolved almost completely after acitretin treatment.
J Drugs Dermatol. 2012;11(3):402-405.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save an unformatted copy of this article for on-screen viewing.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
Elephantiasis nostras verrucosa is an uncommon disease characterized by cutaneous changes consisting of hyperkeratotic, verrucous, and papillomatous lesions after chronic secondary filarial and nonfilarial lymphedema. The other names reported in the literature for this condition are elephantiasis nostras, elephantiasis verrucosa, elephantiasis crurum papillaris et verrucosa, lymphostatic papillomatosis cutis, lymphostatic verrucosa, papillomatosis cutis verrucosa, pachydermia vegetans, and mossy foot and leg.1 Treatment of elephantiasis nostras verrucosa is difficult and results are often unsatisfactory. Conservative therapies that aim to reduce edema and infection include manual and mechanical massages, use of elastic bandages and pneumatic stockings, antibiotics, diuretics, and topical agents2 ; surgical debridement also has been reported as a successful technique.3 There are, however, few reports in the literature about the beneficial effects of oral retinoids for elephantiasis nostras verrucosa.1 In this paper, we report on a patient with erythrodermic psoriasis and elephantiasis nostras verrucosa who was treated successfully with acitretin.
A 64-year-old man presented to our outpatient clinic with complaints of erythematous, pruritic skin eruptions, desquamation on the whole body (Figure 1), malodorous, hyperkeratotic plaques especially on the right leg (Figure 2 a,c), and verrucous papules on the right foot (Figure 2b) and ankle. He also stated prominent increase in his psoriatic lesions after the upper airway tract infection. There were persistent edema and erythema on both legs and erosions on some areas of the right leg. He had a history of psoriasis vulgaris for 10 years. The skin on the right leg was thickened and lichenified. There also were cobblestone papules and verrucous changes on the leg. Histopathologic examination of the verrucous skin lesions showed hyperkeratosis, hyperplasia, papillary protrusions through the epithelial surface, severe edema in papillary dermis, and proliferation on the small vascular formations (Figure 3). According to the clinical and histopathologic findings, he was diagnosed with elephantiasis nostras verrucosa. Proteus mirabilis had been determined by wound culture. Therefore, amoxicillin clavulanic acid at 2 g per day orally and topical fusidic acid were started. In addition, keratolytic agents were used to soften the thickened upper epidermal layers, and 50 mg per day of acitretin was started for erythrodermic psoriatic lesions. At the end of the first month, the therapy resulted in almost complete resolution of elephantiasis nostras verrucous lesions, leaving only the appearance of erythema on the leg and foot. The most apparent resolution was detected in hyperkeratotic and verrucous lesions (Figure 4). The patient was discharged from the hospital with 35 mg per day of acitretin therapy. Liver function tests, serum cholesterol, and triglycerides were found to be normal before and during the hospitalization period. The only side effect of acitretin therapy was palmoplantar desquamation. The patient was scheduled for a two-month follow-up.